Millions of patients who take drugs prescribed for ailments from sore throats to indigestion may risk a heart attack, researchers have warned.
The drugs, including Antibiotics , indigestion remedies and treatments for mental illness, could cause up to 1,200 heart attack deaths a year in the UK and 15,000 in Europe and the US, the researchers said.
A study in the Netherlands has found the drugs interfered with the electrical activity controlling the heartbeat, increasing the risk of sudden death due to cardiac arrest by three times. Of the seven drugs studied, two are the Antibiotics erythromycin and clarithromycin. Others on the risk-list are cisapride and domperidone, which are used to treat gastro-intestinal conditions, and the anti-psychotic medications chlorpromazine, haloperidol and pimozide.
All the drugs were known to prolong the heart's QTc interval - a measurement of the electrical activity linked to the contraction of heart muscle cells. Drugs that increase the QTc interval can cause life-threatening disruptions of heart rhythms. But the new study is thought to be the first to investigate links with sudden death.
The findings, which are published in the European Heart Journal, emerged from a study of 775 cases of sudden heart death between 1995 and 2003. Researchers found that the seven drugs were likely to have been responsible for 320 of these deaths. This equated to about 1,200 deaths in the UK and 15,000 across Europe and the US.
Dr Bruno Stricker, from the Erasmus Medical Centre in Rotterdam, who led the study, said that although the findings were significant, it was important to keep them in proportion.
Between one and two people in every thousand die from sudden cardiac arrests a year. Among those who take the drugs the findings show the risk rises to three in a thousand.
Dr Stricker said: "These drugs are vital treatments for serious conditions in many cases, so it is essential that patients should not stop taking them on their own initiative. If they are concerned they should talk to their doctor."
The risks were highest among those who had been on the drugs for less than 90 days. The risk also tended to be higher among women than men and among older patients.
Many drugs had a disrupting effect on the heart's rhythm but sudden cardiac deaths caused by them were "relatively uncommon", Dr Stricker said.
He added: "Nevertheless, these findings are important to regulatory authorities because QTc prolongation is used as a surrogate marker for the prediction of adverse drug effects."
Cisapride was withdrawn in 2000 because of its effect on the heart. Some of the other drugs, such as erythromycin and chlorpromazine, are older drugs that have been supplanted by modern equivalents.
The British Heart Foundation said the findings should be treated with caution. Professor Peter Weissberg, the medical director, said: "It has been known for many years that certain drugs change the heart rhythm ... However, this is still a rare phenomenon, and not all of the deaths reported in this study can clearly be attributed to the effects of the drugs.
"Patients, particularly those with heart disease, should not take new medications without first discussing it with their doctor."